Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 39, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Mar 13, 2003, 10:48 AM EST for Baker County, Columbia County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 13, 2003, 10:48 AM EST (15:48 UTC)
- Expired
- Mar 13, 2003, 11:30 AM EST
- In force
- 42 min
- Issued by
- NWS Jacksonville, FL
- Area
- Counties, with a storm outline in the text
Counties Baker County, FL, Columbia County, FL
The radar
The Jacksonville radar (KJAX), 72 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 13, 9:55 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 3.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1235 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
836
WUUS52 KJAX 131548
SVRJAX
FLC003-023-131630-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1046 AM EST THU MAR 13 2003
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BAKER COUNTY IN NORTHEAST FLORIDA
COLUMBIA COUNTY IN NORTHERN FLORIDA
* UNTIL 1130 AM EST
* AT 1046 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS IN EXCESS OF 75
MPH AND LARGE HAIL LOCATED NEAR THE OSCEOLA NATIONAL FOREST
EXTENDING SOUTHWEST TO COLUMBIA..MOVING EAST NORTHEAST AT 30 MPH.
* SOME LOCATIONS NEAR THE PATH OF THE STORMS THROUGH 1130 AM EST...
LAKE CITY...
TAYLOR...
SANDERSON...
GLEN SAINT MARY...
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH.
LAT...LON 3021 8216 3013 8272 3040 8264 3056 8267
3056 8223
$$
BROYLESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 8:50 AM EST, 1 hour 58 minutes earlier.
Area forecast discussion, Mar 13, 8:50 AM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 850 AM EST THU MAR 13 2003 PUBLIC...SEVERE WX ONGOING OVER OFFSHORE WATERS JUST N OF WARM FRONT AND HEAD OF APPROACHING MID LVL VORT MAX WHICH IS FIRING CONVECTION ACRS THE EASTERN FL PANHANDLE. HAD REPORTS OF DIME AND NICKEL SIZE HAIL ACRS ST JOHNS AND PUTNAM COUNTIES FROM SVR STORM OVER OFFSHORE WATERS EARLIER THIS MORNING. KJAX 12Z RAOB CAME IN VERY UNSTABLE WITH LI OF -10 AND CAPE OF 3200 J/KG. MAY NEED TO UP POPS ACRS THE N TIER OF THE CWA WITH LINE OF CONVECTION APPROACHING AND LWR MAX TEMPS A TAD. MARINE...LATEST OBS ACRS THE WATERS INDICATE VRB WINDS FROM ONGOING CONVECTION. STILL EXPECT FLOW TO VEER SLY AS WARM FRONT LIFTS N OF THE WATERS TODAY. NO CHANGES PLANNED AT THIS TIME. .JAX... FL...NONE. GA...NONE. PUBLIC...BROYLES/CAMP
Hazardous weather outlook, Mar 13, 10:45 AM EST, 3 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-132100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1045 AM EST THU MAR 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...TORNADO WATCH IN EFFECT UNTIL 4 PM FOR MOST OF SOUTHEAST GEORGIA AND NORTHEAST FLORIDA... ...RIVER FLOODING CONTINUES ACROSS THE AREA... A STRONG SQUALL LINE WILL CONTINUE TO MOVE EAST NORTHEAST THROUGH SOUTHEAST GEORGIA AND NORTHEAST FLORIDA TODAY. THE STORMS IN THE SQUALL LINE ARE REACHING SEVERE LIMITS PRODUCING LARGE HAIL... DAMAGING WINDS AND THE POSSIBILITY OF TORNADOES ALSO EXISTS. AREA RIVERS WILL CONTINUE ABOVE FLOOD STAGE TODAY AND TONIGHT. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AND SATURDAY. THERE IS A SLIGHT RISK OF SEVERE STORMS ON FRIDAY. A FEW STORMS COULD CONTAIN STRONG GUSTY WINDS AND HAIL. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM FRIDAY THROUGH SUNDAY. AREA RIVERS WILL LIKELY CONTINUE AT OR ABOVE FLOOD STAGE THROUGH THE PERIOD. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED IN THE TORNADO WATCH AREA TODAY. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. BROYLES
In the hours before
Special weather statement, Mar 13, 9:23 AM EST, 1 hour 25 minutes before
GAZ162-163-131530- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 923 AM EST THU MAR 13 2003 ...STRONG THUNDERSTORMS WILL IMPACT THE FOLLOWING ECHOLS AND CLINCH THROUGH 1030 AM EST... AT 923 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 17 MILES NORTHWEST OF MAYDAY TO 11 MILES WEST OF STATENVILLE...OR ALONG A LINE EXTENDING FROM 9 MILES WEST OF LAKELAND TO 7 MILES NORTHWEST OF JENNINGS...MOVING EAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND STATENVILLE...MAYDAY AND HOMERVILLE THROUGH 1030 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. CAMP
Special weather statement, Mar 13, 9:34 AM EST, 1 hour 14 minutes before
FLZ020-131515- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 934 AM EST THU MAR 13 2003 ...STRONG THUNDERSTORMS WILL IMPACT HAMILTON COUNTY THROUGH 1015 AM... AT 934 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS 3 MILES NORTHEAST OF CROSSROADS...OR ABOUT 6 MILES SOUTHEAST OF JENNINGS...MOVING EAST AT 35 MPH. THIS LINE OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND BAKERS MILL AND JASPER THROUGH 1015 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. BROYLES
Special weather statement, Mar 13, 9:58 AM EST, 50 minutes before
GAZ149-150-131545- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 958 AM EST THU MAR 13 2003 ...STRONG THUNDERSTORMS WILL IMPACT ATKINSON AND WARE COUNTIES THROUGH 1045 AM... ...TORNADO WATCH IN EFFECT THROUGH 4 PM... AT 958 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 6 MILES SOUTH OF AXSON...OR ABOUT 9 MILES SOUTHEAST OF PEARSON...MOVING NORTHEAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND MANOR...AXSON...MILLWOOD...NEEDHAM...WARESBORO...SUNNYSIDE...DIXIE UNION AND DEENWOOD THROUGH 1045 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. BROYLES
Special weather statement, Mar 13, 10:33 AM EST, 15 minutes before
FLZ022-023-131615- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1033 AM EST THU MAR 13 2003 ...STRONG THUNDERSTORMS WILL IMPACT COLUMBIA AND BAKER COUNTIES THROUGH 1115 AM... AT 1033 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CENTERED 7 MILES NORTH OF SUWANNEE VALLEY...OR ABOUT 14 MILES NORTH OF LAKE CITY...MOVING EAST AT 30 MPH. THIS LINE OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND LAKE CITY...WATERTOWN...FIVE POINTS...OLUSTEE AND SANDERSON THROUGH 1115 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. TAKE SHELTER IF LIGHTNING IS IN YOUR AREA. BROYLES
Special weather statement, Mar 13, 10:36 AM EST, 12 minutes before
GAZ164-131630- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1036 AM EST THU MAR 13 2003 THROUGH 1130 AM...A LINE OF STRONG THUNDERSTORMS IS MOVING INTO WESTERN CHARLTON COUNTY AND WILL MOVE INTO THE FOLKSTON...RACE POND...AND WINOKUR AFTER 11 AM. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. SANDRIK
Special weather statement, Mar 13, 10:47 AM EST, 1 minute before
GAZ136-153-131645- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1047 AM EST THU MAR 13 2003 A STRONG TO SEVERE THUNDERSTORM WAS APPROACHING PORTIONS OF WAYNE AND WESTERN GLYNN COUNTIES AND SHOULD ENTER THE AREA BETWEEN 11 AND 1115 AM. THIS STORM HAS A HISTORY OF DAMAGING WINDS AND LARGE HAIL. AT THIS TIME LARGE HAIL...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IF THE STORM CONTINUES ON ITS PRESENT PATH A WARNING MAY BE ISSUED FOR THE STATEMENT AREA. A TORNADO WATCH IS IN EFFECT...REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND POSSIBLE WARNINGS. SANDRIK
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 6:17 AM EST | Severe Thunderstorm Warning | JAX | Putnam | 28 min |
| Mar 13, 6:46 AM EST | Severe Thunderstorm Warning | JAX | Clay, Putnam | 44 min |
| Mar 13, 7:03 AM EST | Severe Thunderstorm Warning | JAX | Saint Johns | 42 min |
| Mar 13, 7:33 AM EST | Special Marine Warning | JAX | 57 min | |
| Mar 13, 7:45 AM EST | Tornado Warning | JAX | Saint Johns | 30 min |
| Mar 13, 8:24 AM EST | Special Marine Warning | JAX | 96 min | |
| Mar 13, 10:25 AM EST | Special Marine Warning | JAX | 50 min | |
| Mar 13, 11:37 AM EST | Special Marine Warning | JAX | 83 min | |
| Mar 13, 11:55 AM EST | Severe Thunderstorm Warning | JAX | Duval, Nassau | 50 min |
| Mar 13, 12:19 PM EST | Severe Thunderstorm Warning | JAX | Clay | 41 min |
| Mar 13, 12:39 PM EST | Severe Thunderstorm Warning | JAX | Duval | 51 min |
| Mar 13, 12:40 PM EST | Special Marine Warning | JAX | 95 min | |
| Mar 13, 12:58 PM EST | Tornado Warning | JAX | Duval | 32 min |
| Mar 13, 1:09 PM EST | Severe Thunderstorm Warning | JAX | Saint Johns | 36 min |
| Mar 13, 1:28 PM EST | Special Marine Warning | JAX | 47 min | |
| Mar 13, 1:50 PM EST | Severe Thunderstorm Warning | JAX | Clay, Saint Johns | 40 min |
| Mar 13, 2:56 PM EST | Severe Thunderstorm Warning | JAX | Saint Johns | 34 min |
| Mar 13, 2:59 PM EST | Special Marine Warning | JAX | 46 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.